Geometry & Topology

Intersections in hyperbolic manifolds

Igor Belegradek

Full-text: Open access

Abstract

We obtain some restrictions on the topology of infinite volume hyperbolic manifolds. In particular, for any n and any closed negatively curved manifold M of dimension 3, only finitely many hyperbolic n–manifolds are total spaces of orientable vector bundles over M.

Article information

Source
Geom. Topol., Volume 2, Number 1 (1998), 117-144.

Dates
Received: 21 December 1996
Revised: 26 March 1998
Accepted: 17 July 1998
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513882905

Digital Object Identifier
doi:10.2140/gt.1998.2.117

Mathematical Reviews number (MathSciNet)
MR1633286

Zentralblatt MATH identifier
0931.57009

Subjects
Primary: 30F40: Kleinian groups [See also 20H10] 53C23: Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces 57R20: Characteristic classes and numbers
Secondary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 32H20 51M10: Hyperbolic and elliptic geometries (general) and generalizations

Keywords
hyperbolic manifold intersection form representation variety

Citation

Belegradek, Igor. Intersections in hyperbolic manifolds. Geom. Topol. 2 (1998), no. 1, 117--144. doi:10.2140/gt.1998.2.117. https://projecteuclid.org/euclid.gt/1513882905


Export citation

References

  • M T Anderson, Metrics of negative curvature on vector bundles, Proc. Amer. Math. Soc. 9 (1987) 357–363
  • W Ballmann, M Gromov, V Schroeder, Manifolds of nonpositive curvature, Birkhauser (1985)
  • I Belegradek, Conformally flat Seifert manifolds, Siberian Adv. Math. 3 (1993) 1–18
  • I Belegradek, Some curious Kleinian groups and hyperbolic $5$–manifolds, Transform. Groups 2 (1997) 3–29
  • R Benedetti, C Petronio, Lectures on hyperbolic geometry, Springer–Verlag (1992)
  • M Bestvina, M Feighn, Stable actions of groups on real trees, Invent. Math. 121 (1995) 287–321
  • N Bourbaki, Integration, Livre $\mathrm{VI}$, Hermann, Paris (1952)
  • B H Bowditch, Discrete parabolic groups, J. Diff. Geom. 38 (1993) 559–583
  • B H Bowditch, Geometrical finiteness with variable negative curvature, Duke Math. J. 77 (1995) 229–274
  • K S Brown, Cohomology of groups, Springer–Verlag (1982)
  • R D Canary, D B A Epstein and P Green, Notes on notes of Thurston, London Math. Soc. Lecture Notes Series 111, D B A Epstein, Ed. CUP (1984)
  • M Coornaert, T Delzant, A Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Math. 1441, Springer–Verlag (1990)
  • A Dold, Lectures on algebraic topology, Springer–Verlag (1972)
  • P Eberlein, B O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973) 45–109
  • W M Goldman, Topological components of spaces of representations, Invent. Math. 93 (1988) 557–607
  • W M Goldman, M E Kapovich, B Leeb, Complex hyperbolic manifolds homotopy equivalent to a Riemann surface, (to appear)
  • P A Griffiths and J W Morgan, Rational homotopy theory and differential forms, Birkhäuser (1981)
  • M Gromov, H B Lawson, Jr, W Thurston, Hyperbolic $4$–manifolds and conformally flat $3$–manifolds, Publ. Math. IHES 68 (1988) 27–45
  • N Gusevskii, H Klimenko, Fox-Artin arc and constructing Kleinian groups acting on $S^3$ with limit set a wild Cantor set, Internat. J. Math. 6 (1995) 19–32
  • F Hirzebruch, Topological methods in algebraic geometry, Springer–Verlag (1966)
  • M E Kapovich, Conformally Flat Structures on 3-manifolds: Existence Problem.$\mathrm I$, Siberian mathematical journal 30 (1989) 60–73
  • M E Kapovich, On hyperbolic $4$–manifolds fibered over surfaces, preprint (1993)
  • N H Kuiper, Hyperbolic $4$–manifolds and tesselations, Publ. Math. IHES 68 (1988) 47–76
  • N H Kuiper, Fairly symmetric hyperbolic manifolds, from: “Geometry and Topology of Submanifolds II”, Proc. Intern. Meeting, Avignon (France), 1988, World Sci. (1990) 165–207
  • W B R Lickorish, L S Siebenmann, Regular neighbourhoods and the stable range, Trans. Amer. Math. Soc 139 (1969) 207–230
  • W L Lok, Deformations of locally homogeneous spaces and Kleinian groups, PhD thesis, Columbia University (1984)
  • F Luo, Constructing conformally flat structures on some Seifert fibred $3$-manifolds, Math. Ann. 294 (1992) 449–458
  • F Luo, Möbius structures on Seifert manifolds $\mathrm I$, J. Differential Geom. 42 (1995) 634–664
  • S Matsumoto, Foundations of flat conformal structures, from: Aspects of low-dimensional manifolds, Adv. Stud. Pure Math. 20, Kinokuniya, Tokyo (1992) 167–261
  • J J Millson, M S Raghunathan, Geometric constructions of cohomology for arithmetic groups I, Proc. Indian Acad. Sci. (Math. Sci.) 90 (1981) 103–123
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Math. Studies 76, Princeton University Press (1974)
  • J Morgan, $\Lambda $-trees and their applications, Bull. Amer. Math. Soc. 26 (1992) 87–112
  • M S Raghunathan, Discrete subgroups of Lie groups, Springer–Verlag (1972)
  • A G Reznikov, Harmonic maps, hypebolic cohomology and higher Milnor inequalities, Topology 32 (1993) 899–907